Colorado, 2018

Dense Smoke in Colorado, June 6 to 13, 2018

June 6 to 13, 2018 · NWS GJT · 2 events in 2 counties and zones

Dense smoke repeatedly settled into the southwest San Juan Mountains and the Animas River Basin during the overnight and early morning hours from a combination of the 416 and Burro wildfires in the San Juan Mountains. Widespread dense smoke usually diminished by the mid-morning hours, although localized areas of dense smoke persisted throughout each day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense smoke repeatedly settled into the southwest San Juan Mountains and the Animas River Basin during the overnight and early morning hours from a combination of the 416 and Burro wildfires in the San Juan Mountains. Widespread dense smoke usually diminished by the mid-morning hours, although localized areas of dense smoke persisted throughout each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 6, 5:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 5:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
650 PM MDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 135 PM MDT Wed Jun 6 2018

Hot and dry conditions continue over all of eastern Utah and
western Colorado this Wednesday afternoon. The upper-level flow
pattern over the western CONUS is characterized by some weak
troughing along the west coast states and light to moderate
southwesterly flow over the Great Basin and central Rockies. A
slight increase in moisture in the upper levels today has resulted
in a bit more cirrus cloud coverage this afternoon. This cloud
cover has limited surface heating slightly, and as a result we
have seen fewer low level cumulus cloud development compared to
yesterday. Precipitation chances will remain near 0 trough the
evening and overnight hours. Southwesterly flow will increase
slightly on Thursday, with some wind gusts into the 20 mph range
north of I-70. Another day of dry weather is in the forecast with
temperatures running 10 to 15 degrees above average for early
June.

.LONG TERM...(Friday through Wednesday)
Issued at 135 PM MDT Wed Jun 6 2018

The only notable forecast challenge in the long term remains the
timing of the dry shortwave trough over the weekend. Guidance has
inched the stronger flow slightly closer to the Four Corners
region on Saturday afternoon. However, any hints at a chance for
an increase in moisture over the San Juans on Saturday afternoon
disappeared nearly entirely over the past few model cycles. PWAT
values on the GFS only briefly return to statistically normal
values around 0z Sunday...not exactly the most exciting signature
for precipitation given June is statistically the driest month of
the year area-wide. For Sunday, have inched wind speeds upward
from guidance blends in this forecast package as both the ECMWF
and GFS seem to be in a bit better agreement today.

Regarding the endless search for precipitation, a small bit of
hope can be found in the day 7 to day 10 timeframe. The GFS does
attempt to bring some moisture of subtropical origins northward
through Mexico and into the southwest perhaps by Wednesday and
Thursday. However, the ECMWF does not have nearly as robust a
signature for this event...and forecast confidence remains fairly
low for moisture prospects next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM MDT Wed Jun 6 2018

High based clouds will decrease overnight leaving mostly clear
skies by sunrise Thursday which will prevail during the remainder
of the day. Therefore, VFR conditions will continue over the next
24 hours with CIGS above ILS breakpoints at all TAF sites. Winds
will soon shift to normal drainage flow this evening and will agin
become moderately breezy Thursday afternoon.

&&

.FIRE WEATHER...
Issued at 135 PM MDT Wed Jun 6 2018

Elevated fire weather conditions are possible for a few hours on
Thursday afternoon as some faster flow aloft works down to the
surface. Winds could gust into the 20-30mph range, especially over
northwest Colorado. Red Flag conditions are not anticipated at
this time.

By this weekend, a dry trough will pass through the Great Basin.
This system will increase wind speeds during the evening on
Saturday as well as during the day on Sunday. These stronger wind
speeds in combination with very low humidity values could result
in critical fire weather conditions during the afternoon on both
days.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...NL
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 6, 1:26 AM MST, 18 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
226 AM MDT Wed Jun 6 2018

COZ001>014-017>023-UTZ022>025-027>029-070830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
226 AM MDT Wed Jun 6 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Surface winds will increase a bit Thursday raising fire weather
concerns slightly over northern CO. Fire weather concerns will
also increase Saturday and Sunday when southwest winds will
increase as conditions continue to be hot and dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense smoke. Local standard time, as filed.

Dense Smoke, Animas River Basin

When
June 6, 8:00 PM MST to June 13, 11:00 AM MST
Where
Animas River Basin forecast zone
Reported by
NWS Employee
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Dense smoke occurred each night and through the early morning hours across much of the Animas River Basin. The NWS Incident Meteorologist assigned to the 416 Wildfire confirmed visibilities dropped below a 1/4 mile.

Dense Smoke, Southwestern San Juan Mountains

When
June 7, 7:00 PM MST to June 13, 11:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
NWS Employee
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Dense smoke occurred each night and through the early morning hours across much of the southwest San Juan Mountains in La Plata and San Juan Counties. The NWS Incident Meteorologist assigned to the 416 Wildfire confirmed visibilities dropped below a 1/4 mile.

What these are

Dense Smoke
Smoke reducing visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757929, 757938.